Illinois, 2019

Strong Wind in Illinois, March 9, 2019

March 9, 2019 · NWS PAH · 19 events in 19 counties and zones

A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure center moved northeast from Kansas to northern Illinois. Strong southwest winds occurred in advance of a cold front that trailed south from the low. The strongest winds occurred in the afternoon and evening hours. Peak measured wind gusts at airport sites were 52 mph at Mount Carmel, 46 mph at Carbondale, 45 mph at Mount Vernon, Cairo, and Carmi, and 43 mph at Harrisburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 6:03 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 9, 6:03 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
603 AM CST Sat Mar 9 2019

.UPDATE...
Issued at 603 AM CST Sat Mar 9 2019

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Monday night)
Issued at 314 AM CST Sat Mar 9 2019

Showers are beginning to develop just to the south of the area.
They will increase in coverage and intensity as they move north
across much of southeast Missouri and across the Tennessee border
through daybreak. Thunderstorms are likely, as elevated
instability is still indicated by the models, but not sure if it
or the shear will be great enough to support hail, let alone
severe hail.

We may have to deal with some dense fog over the Purchase Area and
much of southeast Missouri through the morning, as the warm front
approaches. However, the widespread convection expected will
likely scour it out, so we are expecting the dense fog to be a
very temporary and patchy issue early this morning.

Widespread elevated convection will spread northeast over the
entire region through midday. Some hail cannot be ruled out, and
heavy rainfall will be a concern, especially where heavier
thunderstorms linger.

The main unknown is how progressive this activity will be, and
how much down time we will have between it and the main cold
frontal band of convection. If we get a break and can generate any
tangible surface-based instability, the wind fields will provide
a rather high end environment across much of the region.
Tornadoes, damaging winds and large hail would all be possible.
If we don't get much of a break between the two, severe weather
will be much less likely. Cannot disagree with SPC's original Day
1 outlook, given the high end potential, but won't be surprised if
it ends up being more of a marginal event.

Storm total rainfall now averages just over an inch throughout
the region, but some localized areas that see multiple heavy cores
could see 1.5" to 2". Some localized flooding problems cannot be
ruled out.

As the warm front passes north through the area, gusty south winds
are expected, and they may gust to 40 mph or greater for a few
hours late this afternoon, and possibly into the early evening in
the east. Will expand the Wind Advisory westward across southeast
Missouri to match up with WFOs SGF and LSX, but it may be a
stretch in the hillier terrain there. Advisory criteria may
eventually be met farther north across southern Illinois, so
further adjustments may be necessary on the dayshift. Although
given the widespread convection expected today, distinguishing
between convective and non-convective wind gusts could be
difficult. None of the latest guidance has the south winds
increasing until 18Z, so have pushed back the start time of the
Advisory to 18Z.

Surface high pressure will gradually build over the region Sunday
through Monday. Dry weather is expected with high temperatures
a few degrees below normal levels both afternoons.

.LONG TERM...(Tuesday through Friday)
Issued at 314 AM CST Sat Mar 9 2019

The primary forecast concern in the long term is the chance for
showers starting as early as Tuesday, peaking Wednesday afternoon
into Wednesday night, then ending as late as Thursday. Forecast
confidence is somewhat better than average owing to relatively good
model agreement.

Starting with Tuesday, the center of surface high pressure is
forecast to be centered from the Great Lakes to the Ohio Valley, As
this high shifts east of the area, a developing warm advection
pattern will result in the return of warmer temperatures and higher
humidity heading into mid week. An upper low progged over the
northern Baja Peninsula Tuesday morning will pivot east into the
southern Plains by Wednesday. The low should become vertically
stacked with its surface low reflection over the Central Plains by
Wednesday evening. The system is forecast to move northeast towards
the Great Lakes, dragging a cold front across the forecast area on
Thursday.

As this occurs, increasing moisture and forcing for ascent will
result in at least one period of showers. The time frame of greatest
confidence appears to run from Wednesday afternoon into Wednesday
night. The GFS, and ECMWF to a lesser extent, also show a period of
rain possible Tuesday afternoon and evening with the passage of an
initial wave of energy. Better chances will likely exist over
southeast Missouri and southern Illinois where the best energy is
forecast. While the GFS and CMC abruptly end the rain by Thursday,
the ECMWF is more closely tied to frontal passage and thus slower
with the departure of rain. Thus, the forecast retains a smaller
chance of lingering rain on Thursday, especially across southwest
Indiana and western Kentucky. Also carried a slight thunder chance
across southern portions of the area Wednesday afternoon and evening
given the GFS/ECMWF depiction of marginal elevated instability. Dry
weather should return for the end of the week as high pressure
builds south from Canada.

The ups and downs will continue in the temperature department. Highs
in the 50s on Tuesday are forecast to surge well into the 60s and
perhaps lower 70s by Wednesday and Thursday, then retreat back into
the 50s on Friday. Lows in the 30s Tuesday morning are forecast to
rise into the 40s by Wednesday morning and 50s Thursday morning
before returning to the 40s by Friday morning. I was tempted to
raise mid week temperatures closer to GFS/ECMWF MOS values, but was
ultimately swayed against doing so by the lower confidence gleaned
from the 15 to 20 degree spread in the GEFS ensemble MOS guidance.

&&

.AVIATION...
Issued at 603 AM CST Sat Mar 9 2019

Competing effects to deal with this morning, as the region sits
just north of an advancing warm front. IFR/LIFR ceilings in
drizzle and fog expected to continue through the morning, but
widespread SHRA/TSRA will likely stir it up some as they spread
northeast through 15Z. Outside of the SHRA/TSRA, the drizzle and
fog will linger until a warm front passes from midday through mid-
afternoon. A cold front will then move eastward from mid
afternoon through early evening, along with another potential
severe round of thunderstorms. Most of the region should become
VFR at some point this evening behind the cold front, but MVFR
ceilings may return across the northern sites overnight.

East winds this morning will veer to southeast as a warm front
approaches late this morning, and will eventually veer to south
behind the warm front and southwest behind the cold front late
this afternoon. Speeds will increase to 20kts or more mid to late
afternoon and continue into the early evening behind the front.
South or southwest gusts may top 40kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon today to 9 PM CST this evening for
     ILZ088>094.

MO...Wind Advisory from noon today to 9 PM CST this evening for
     MOZ086-087-100-107>112-114.

IN...None.
KY...Wind Advisory from noon today to 9 PM CST this evening for
     KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DRS
Hazardous weather outlook, Mar 9, 4:02 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CST Sat Mar 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread showers with scattered to numerous thunderstorms will
spread northeast across the entire region through midday. Then
another round of thunderstorms is expected to move eastward just
ahead of a cold as it makes passage this afternoon. Locally heavy
rainfall and some small hail will be possible through early
afternoon. Severe storms will be possible throughout the area in
the mid to late afternoon. Tornadoes, damaging winds, and large
hail all are potential threats. The greatest threat will be
across the Purchase Area of west Kentucky and adjacent portions of
southeast Missouri and southern Illinois. With the potential for
multiple rounds of thunderstorms with heavy rainfall through the
day, a few flooding problems cannot be ruled out.

Outside of thunderstorms strong south winds are expected over most
of the region this afternoon and evening. A Wind Advisory is in
effect for all of west Kentucky, the southern tip of Illinois and
most of southeast Missouri from Noon to 9 PM. Please refer to the
Advisory for details.

Flooding continues on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight chance of thunderstorms is forecast across southern
portions of the area Wednesday afternoon and evening. Severe storms
are not expected at this time.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon. If activated,
spotters should be alert to the many still flooded roadways and
locations around the area.

DRS

In the hours before

Special weather statement, Mar 9, 9:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
943 AM CST SAT MAR 9 2019

ILZ081-085-086-089-090-091630-
Saline IL-Franklin IL-Pope IL-Johnson IL-Williamson IL-
943 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POPE...NORTHEASTERN
JOHNSON...EASTERN WILLIAMSON...WESTERN SALINE AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 1030 AM CST...

At 942 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Creal Springs, or 9 miles northeast of Vienna,
moving northeast at 55 mph.

Dime to nickel size hail will be possible with this storm.

Locations impacted include...
Marion, Harrisburg, West Frankfort, Johnston City, Galatia,
Pittsburg, Creal Springs, Lake Of Egypt Area, Carrier Mills, Raleigh,
Stonefort, Whiteash, New Burnside, Spillertown, Muddy and Simpson.

LAT...LON 3741 8875 3754 8892 3790 8900 3790 8842
TIME...MOT...LOC 1542Z 239DEG 49KT 3751 8877

16
Local storm report, Mar 9, 9:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             1 NNE EVANSVILLE        38.00N 87.53W
03/09/2019  E0.70 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            PEA TO NEAR-DIME SIZE HAIL IN THE WILLEMETTE
            NEIGHBORHOOD. RELAYED VIA TWITTER.

&&

DWS
Special weather statement, Mar 9, 9:52 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
952 AM CST SAT MAR 9 2019

ILZ084-085-088-089-091645-
Jackson IL-Union IL-Johnson IL-Williamson IL-
952 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...NORTHWESTERN
JOHNSON...WESTERN WILLIAMSON AND EASTERN JACKSON COUNTIES UNTIL 1045
AM CST...

At 952 AM CST, Doppler radar was tracking a strong thunderstorm near
Goreville, or 11 miles northwest of Vienna, moving northeast at 55
mph.

Dime to nickel size hail will be possible with this storm.

Locations impacted include...
Carbondale, Herrin, Carterville, Anna, Crainville, Cambria, Energy,
Goreville, Lake Of Egypt Area and Colp.

LAT...LON 3738 8915 3743 8923 3785 8912 3785 8899
      3752 8891
TIME...MOT...LOC 1552Z 222DEG 46KT 3755 8903

16
Local storm report, Mar 9, 10:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             2 E MARION              37.74N 88.91W
03/09/2019  E0.70 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            PEA TO DIME-SIZE HAIL.

&&

DWS
Special weather statement, Mar 9, 10:11 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
1011 AM CST SAT MAR 9 2019

ILZ086-087-090-091-KYZ014-091700-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Union KY-
1011 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDIN...
NORTHEASTERN POPE...EASTERN SALINE...GALLATIN AND WEST CENTRAL UNION
COUNTIES UNTIL 1100 AM CST...

At 1011 AM CST, Doppler radar was tracking strong thunderstorms 8
miles north of Golconda, or 17 miles south of Harrisburg, moving
northeast at 55 mph.

Dime to nickel size hail will be possible with these storms.

Locations impacted include...
Harrisburg, Eldorado, Shawneetown, Ridgway, Equality, Old
Shawneetown, Junction, Eddyville, Muddy, Karbers Ridge and Gross.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8801 3743 8840 3753 8867 3791 8842
      3791 8835
TIME...MOT...LOC 1611Z 239DEG 49KT 3748 8850

16
Local storm report, Mar 9, 10:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             1 E MARION              37.73N 88.93W
03/09/2019  M1.00 INCH       WILLIAMSON         IL   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 9, 11:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Saline forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
White forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
March 9, 3:00 PM CST to 11:00 PM CST
Where
Wabash forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807462, 807463, 807464, 807465, 807466, 807467, 807468, 807469, 807470, 807471, 807472, 807473, 807474, 807475, 807476, 807477, 807478, 807479, 807480.